So week one is done, intravenous mitomycin on day one, capecitabine M-F twice a day, radiotherapy M-F daily. Nausea and a sort of general befuddlement in the mornings the last couple of days, but improving though the afternoon.
I had been thinking about taking some herbal remedies and also probiotics to help with managing things but have not been able to get clear answers about whether these would be OK from the pharmacists and in the end have decided not to take them until after the chemotherapy is finished. I think Medical Herbalism has a good scientific basis and I could see the logic of what had been prescribed to support white cell count and platelets, but the issue so far as I understand is that the research has not been done to be sure that they wouldn't block the effects of the chemo.
The last couple of days the radiographer has said I had a lot of gas in my bowel which is not good for efficiency of the treatment - has anyone else had this?
All the advice I could get was to reduce fibre. I am already being careful about that, but I don't want to spend these weeks just eating toast. Could it be constipation? I've been having a sachet of Laxido daily for a while and it was working well until about Wednesday. I don't think there is a blockage but (forgive me!) there is less coming through. Has my digestion just slowed down? Maybe I should have 2 sachets a day - is that a lot? It seems to make me very sore.
So glad it's the weekend and I haven't got the journeys to do.
I understand how you feel about supplements, I follow research very carefully and have taken ones that are shown to work all my life and it felt very strange to stop everything until well after treatment ended, however, like you I was too worried about them affecting the efficacy of the chemo to chance taking them.
I had gas on one occasion near the end of my treatment and the radiographer stopped and asked me to go and 'expel' the wind, no mean feat considering I had a full bladder as well! Do you have a good pharmacist nearby? Our local chemist is excellent and she is so knowledgable about the various over-the-counter remedies for various complaints. Charcoal tablets are supposed to be very effective and there are quite a few others that contain simeticone (Wind-eze, WindSetlers etc) that can help. The chemo had the opposite effect on me, I had constant diarrhoea, but we are all affected differently. If two sachets of Laxido make you sore, perhaps one or two prunes instead would help.
One week down, just keep counting off those days. I was always so pleased when the weekend arrived too. Just put your feet up!
Glad your treatment is underway and you're headed toward a future without all of this! I like natural medicine, but I too chose to forego supplements and just Do As I Was Told for the duration.
I never had gas that interfered with the radiation, but boy howdy, I sure did have a lot of it. I was taking Bean-O or Gas-X just about every day, because I found the gas painful. This cancer doesn't leave us with much dignity.
Lots and lots and lots of water (I'm very tired of drinking as much water as I need to keep everything moving, even over a year out), good old prunes, Smooth Move tea, and the sachets when needed. The only real rule is to keep checking in with yourself and giving yourself what you need at any given moment. Even with all of our medical professionals, each journey is so individual that we have tiptoe carefully through the woods of What The Experts Know Best and What We Experience.
Keep on keeping on, girl. You got this, and we got you.
Thank you so much for taking time to reply. I can just imagine you there - trying to expel the wind and hold on to the full bladder!! As Suz has said below - we aren't left with much dignity.
Yes I have got a good pharmacist and I could go and see him on Monday before my appointment so that probably is the thing to do. I had kind of hoped the chemo would affect me more like yours did - although I know there are also demerits to the diarrhoea - but I know that my whole system is so used to lots of fibre that I was a bit afraid it would do the other thing.
I don't know about the prunes because on the handout from the hospital it says no dried fruit. I am thinking to take the Laxido morning and afternoon 1 sachet each time and see how I do with that.
Yes - exactly, I am counting the days.
Yes that's it - I will Do As I Am Told - though it goes a little against the grain. And I will get something to deal with the gas that I can take before the appointments - at the minute I am taking the train to my appointments so will try to be discreet!!
I am trying to keep drinking - mainly fennel tea, but the Smooth Move tea looks good - I don't know if we have it here but there must be something similar.
Exactly as you say, we all react differently and that is what's so difficult to deal with.
Thank so much for your kind and useful replies - it makes all the difference to know you're there.
I wasn't too bothered about the diarrhoea, I was always well prepared, but towards to end of treatment I was given strong painkillers, they made me constipated and you right - it is MUCH worse! So when you begin to feel the effects of the radiotherapy and need pain killers, make sure you take Laxido at the same time.
I didn't know that about dried fruit, but I only started taking prunes or prune juice alongside Laxido some time after treatment ended. I have anal stenosis and it makes going to the loo much more comfortable if my stools are very soft.
We don't have any secrets between us all, do we?!
Hi lindamae ,
I would run it by your treating team about trying activated charcoal capsules, although I didn’t take them during treatment I found them really effective after my treatment had finished. I also find Bisodol help massively if I’m ever particularly gassy! I took Movicol/Laxido throughout treatment & had to juggle them around to find the best time of day to take them for them to be most effective, I settled on taking them in the evening & then I would have a bowel movement soon after getting up in the morning. Try one day taking 2 sachets you may find that’s enough for you to properly empty your bowel. You may also have some internal inflammation going on from the radiotherapy also, in hindsight this was more of an issue for me than the actual skin reaction.
I hope things settle down for you.
I have rung the Specialist Nurse today and asked about either charcoal tabs or the simeticone based options that Irene mentioned and she will come back to me about it. She seemed not to realise how much it panicked me to be told the gas would make the radiotherapy less effective or that they would have to stop the treatment if it continued!
Yes juggling when to take the Laxido is not easy I'm now finding early evening seems the best. Sometimes the bowel movement comes in the early hours rather than in the morning but better that than en route to or at my appointment. I don't think the soreness is inflammation from the radiotherapy yet, because it comes directly after the bowel movement.
All the variables in this - low fibre diet/soft stools/no bowel gas - plus trying to stay as healthy as possible are an exercise in themselves, never mind the general befuddlement that the chemo seems to bring.
Thanks everyone for your replies,